Virginia, 2018

Flash Flood and Damaging Winds in Virginia, June 9, 2018

June 9, 2018 · NWS RNK · 8 events in 2 counties and zones

A few severe thunderstorms developed across the Piedmont and foothills of central Virginia, ahead of a weak cold front drifting southward from the Ohio River region. While instability appeared marginal across the region, a weak upper level disturbance aloft provided additional support for these storms to briefly intensify to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms developed across the Piedmont and foothills of central Virginia, ahead of a weak cold front drifting southward from the Ohio River region. While instability appeared marginal across the region, a weak upper level disturbance aloft provided additional support for these storms to briefly intensify to severe levels. Precipitable water values ahead of the front were observed around 1.5 inches which contributed to heavy downpours with locally observed amounts of 2 to 3 inches in a few hours time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
335 PM EDT Sat Jun 9 2018

.SYNOPSIS...
A frontal boundary will stay situated from the midwest to the
mid-Atlantic tonight into Sunday, gradually shifting south into
Central Virginia by Monday morning, and south to North Carolina
by Monday evening. Another front approaches midweek and stalls
across the Mid-Atlantic again late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 250 PM EDT Saturday...

Convection fired up about 1-2 hours earlier than HRRR showed a
couple of hours ago, but starting to catch up with what is
occurring. Low level convergence along the I-81 corridor and
differential heating along ridges/valleys sparking thunderstorms
from the Mountain Empire of SW VA into the NC mountains,
northeast toward the VA foothills north of Stuart.

High-res solutions favor widely scattered coverage through the
afternoon, best between Bluefield WV to Rocky Mount VA through
21z/5pm, with some organization ahead of mesoscale vort moving
across the Alleghanys into the Shenandoah Valley after 5pm
near/east of Lynchburg. Will adjust pops to account for this
latest trend.

Models are in decent agreement overnight tonight allowing for
weakening of showers as one vort moves east and we get loss of
insolation. The GFS/NAM are more in line by midnight showing MCS
shifting southeast across central VA, potentially scraping our
northeast CWA. Per upstream conditions and forecast Corfidi vectors,
appears convection should be staying a bit northeast of us, but want
go completely dry. The 12z ECM actually doing a better job with the
organized convection along the front than the GFS this afternoon,
and the NAM is similar, but later the NAM/GFS fall into the same
camp, while the ECM shows one system moving off the MD/DE coast and
next upstream MCS tracking over northern Indiana/Ohio.

By Sunday, the models show main corridor for MCS over PA back toward
Indiana, but some southward progression likely with outflow by late
morning, along with low level convergence. Will see a good coverage
of showers/storms tomorrow with best north of U.S. 460, with less
across the NC foothills/piedmont.

Still with some differences in the models, am not confident enough
to have a flash flood watch. Expect if models converge toward a more
central solution for Sunday, a flash flood watch may be issued, as
WPC highlighting north of I-64-U.S. 60 in Virginia with higher
threat of flooding Sunday afternoon, though the 12z ECM not as
progressive with organized convection this far south.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM EDT Saturday...

This portion of the forecast is shaping up to be on the wet side. A
baroclinic zone is progged to take up residency from roughly central
Illinois east-south east through the Tennessee Valley and then
eastward to near the VA/NC state line. A series of disturbances will
traverse this boundary during the course of about a 24 hour period,
all while a ridge of high pressure tries to nose south along the
crest of the Appalachians. The result will be a series of showers
and storms across our region with the best coverage during the day
Monday.

Thunderstorm chances will initially be greatest across the western
and southern parts of the area. This is especially true on Monday
when more stable air associated with the southward trending nose of
high pressure works as far south as roughly Route 460 near and east
of Roanoke, VA.

By Tuesday, the frontal boundary will start to lift north as a warm
front as the prevailing flow becomes more southerly in advance of an
approaching cold front.

We will need to watch for areas with potential flooding concerns,
especially those locations today through Sunday that receive the
most rainfall. These regions will be more susceptible to flooding
heading into early next week given additional rounds of moderate to
heavy rain are expected for parts of the region.

Temperatures during this portion of the forecast will average about
five to ten degrees below normal through Tuesday. Temperatures will
start to moderate to closer to normal Tuesday night as southerly
flow advects higher dew point values back into the region.

Confidence is this portion of the forecast is moderate to high.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1230 PM EDT Saturday...

On Tuesday night, an area of low pressure will be situated over
central Saskatchewan. Its associated occluded front will curve
southeast, passing through southeast Ontario before heading south
into lower Michigan. There, its triple point can be located with a
trailing cold front continuing south into central Kentucky before
curing southwest into Arkansas. The associated warm front will
extent eastward from the triple point parallel to the NY/PA border.

We are expecting the cold front to progress towards our region
Tuesday night, be on our western doorstep by daybreak Wednesday
morning, and be over, or just southeast of, the southeastern part of
the forecast area by sunset Wednesday evening.

The result will be first a decrease in precipitation Tuesday evening
compared to that of Tuesday afternoon as both the warm front lifts
north of the area and we lose daytime heating. By late Tuesday
night, precipitation will be confined to primarily the far western
parts of the region, just in advance of the approaching cold front.

On Wednesday, despite the cold frontal passage, the consensus of
solutions offers a forecast that will be have precipitation limited
to primarily western parts of the region during the morning. The
concern is northwest flow behind the front will help to mitigate
downstream convection across the Piedmont by the afternoon.

Wednesday night through the remainder of the forecast period, there
is notable disagreement between the operational GFS and European
solutions, especially from Friday night and onward. Both of these
become out of phase in their trough/ridge configurations over
eastern CONUS. What matches somewhat well is a general troughiness
across the west coast and to a lesser degree the location of ridging
across central CONUS. The big difference is the width of this ridge
by the end of the forecast period is much broader for the European
solution, thus the aforementioned ridge/trough differences over the
eastern CONUS.

Wednesday night into Thursday night guidance is starting to deviate,
but is close enough for there to be reasonable confidence in a dry
forecast Wednesday night and perhaps the first half of the day
Thursday as the front sags to our south and shortwave ridge of high
pressure briefly is across the region.

Late Thursday afternoon through Friday, guidance offers a solution
of shortwave trough moving through the area. However, timing
differs, and the GFS starts its trend toward a much wetter solution
as it offers not only the passing of the shortwave trough, but also
a solution of baroclinic zone starting to become stationary over the
region in response to increasing troughiness from the Great Lakes to
New England. The European solution is quicker, and less wet, with
this disturbance because in its solution the disturbance is a quick
southerly moving system on the east side of a building upper ridge.

Our forecast from Thursday night through Saturday will represent a
blend of models with its output leaning toward the wetter and cooler
operational GFS solution.

Temperatures during this portion of the forecast are expected to be
about five degrees above normal Wednesday into Thursday then five
degree below normal Friday into Saturday.

Confidence in the Tuesday night through Thursday part of the
forecast is moderate.

Confidence in the Thursday night through Saturday part of the
forecast is low.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 115 PM EDT Saturday...

Overall VFR conditions through this evening outside scattered
storms. Radar trends/high-resolution models favor best threat of
storms at LYH between 21-00z, BLF between 19-22z, and BCB
between 18-21z, so will have tempo groups here, with VCTS other
sites. Confidence medium to extent of how close/long storms
affect airports, so amendments likely this afternoon.

Will see convection wane this evening, with fog potential
overnight, but with upstream convection, cloudiness spilling
southward with increased threat of showers/storms Sunday
morning, fog will be limited, but still anticipate some LIFR at
LWB, with possible MVFR to IFR at other sites. Confidence is low
to the extent of fog.

More showers/storms later Sunday morning will have VCSH to VCTS
at most sites before 18z, with any lower cigs rising to VFR
after 12-14z.

.Extended Aviation Discussion...

A cold front will move across the Ohio Valley and into the Mid-
Atlantic region Sunday into Monday. This front will likely stall
or drift only slightly further south into early next week,
keeping unsettled conditions in place for several days. Model
guidance suggests high likelihood for showers and thunderstorms
with potential for sub-VFR ceilings and visibilities Sunday
afternoon mainly north of U.S. 460 with the greater coverage
shifting slightly south for Monday. Overall, Monday now appears
to be the day with the most widespread coverage of convection
and associated aviation difficulties. There will still be
periods of MVFR. Conditions are expected to improve a bit
through the later half of next week, but still threat of
showers/storms will hang around with potential late night fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...RAB/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/RAB/WP
Hazardous weather outlook, Jun 9, 2:32 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 PM EDT Sat Jun 9 2018

NCZ001>006-018>020-VAZ007-009>020-022-032-033-043-044-058-WVZ042>044-
507-508-101945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
332 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms through this evening may bring localized heavy rains
causing some flooding. Also, an isolated severe storm is possible,
with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms Sunday and Monday
will bring a period of heavy rain, with localized flooding possible.
Also, isolated storms could become severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ023-024-034-035-045>047-059-101945-
Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Charlotte-
332 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Some thunderstorms through this evening could become severe with
damaging winds the main threat, with large hail also possible, in
addition to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday, scattered to numerous showers and thunderstorms
will continue. Locally heavy rainfall leading to localized flooding
will be the main concern through the period. Isolated severe storms
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 2:38 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT SAT JUN 9 2018

NCZ003-004-VAZ032-092045-
Stokes-Surry-Patrick-
338 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...CENTRAL
STOKES AND SOUTH CENTRAL PATRICK COUNTIES...

Until 445 PM EDT

At 338 PM EDT, a strong thunderstorm was located near Flat Rock,
moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Danbury...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3640 8065 3651 8066 3658 8014 3632 8007
TIME...MOT...LOC 1938Z 268DEG 18KT 3646 8055

KK
Special weather statement, Jun 9, 3:00 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT SAT JUN 9 2018

VAZ011-WVZ042>044-092100-
Giles-Mercer-Summers-Monroe-
400 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
GILES...SOUTHWESTERN SUMMERS...NORTHEASTERN MERCER AND SOUTHWESTERN
MONROE COUNTIES...

Until 500 PM EDT

At 400 PM EDT, a strong thunderstorm was located over Athens, moving
east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Pembroke...
and Athens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3734 8111 3752 8111 3758 8052 3731 8051
TIME...MOT...LOC 2000Z 268DEG 18KT 3744 8102

KK
Special weather statement, Jun 9, 3:29 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT SAT JUN 9 2018

VAZ009-012-015-092130-
Grayson-Wythe-Smyth-
429 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON COUNTIES...

Until 530 PM EDT

At 428 PM EDT, a strong thunderstorm was located over Marion, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Rural Retreat...
Mount Rogers National Recreation Area...
Sugar Grove...
and Nebo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8162 3696 8138 3695 8138 3697 8135
      3699 8119 3672 8117 3674 8161
TIME...MOT...LOC 2028Z 266DEG 8KT 3683 8153

KK
Special weather statement, Jun 9, 3:50 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT SAT JUN 9 2018

VAZ035-092145-
Amherst-
450 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

Until 545 PM EDT

At 449 PM EDT, a strong thunderstorm was located near Montebello,
moving southeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Falconerville...
and New Glasgow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3778 7911 3778 7908 3777 7907 3772 7907
      3770 7903 3771 7902 3770 7899 3761 7893
      3752 7912 3780 7925 3781 7923 3779 7921
      3779 7920 3781 7914
TIME...MOT...LOC 2049Z 330DEG 8KT 3779 7912

KK
Special weather statement, Jun 9, 4:20 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT SAT JUN 9 2018

NCZ003-020-092215-
Surry-Yadkin-
520 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SURRY AND YADKIN
COUNTIES...

Until 615 PM EDT

At 520 PM EDT, a strong thunderstorm was located near Arlington,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkin...
Yadkinville...
Jonesville...
Boonville...
and East Bend.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3606 8088 3629 8085 3627 8046 3626 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3612 8049 3611 8051 3608 8051
      3605 8050
TIME...MOT...LOC 2120Z 276DEG 18KT 3619 8077

KK
Special weather statement, Jun 9, 4:26 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT SAT JUN 9 2018

VAZ047-092230-
Buckingham-
526 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

Until 630 PM EDT

At 526 PM EDT, a strong thunderstorm was located over Wingina, moving
southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3765 7825 3740 7842 3733 7849 3747 7872
      3755 7882 3757 7881 3759 7883 3761 7881
      3763 7882 3764 7880 3764 7872 3767 7872
      3768 7869 3770 7869 3768 7866 3768 7864
      3770 7865 3773 7864 3772 7835 3769 7824
TIME...MOT...LOC 2126Z 302DEG 18KT 3761 7875

KK

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
June 9, 4:54 PM EST
Where
Amherst County, 1.15 mi NNW of Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.594, -79.060

A few trees were blown down by severe thunderstorm winds across the community of Amherst.

Thunderstorm Wind, Amherst

When
June 9, 5:30 PM EST
Where
Amherst County, 0.88 mi SSE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.489, -79.123

Several large limbs were blown down out of trees by severe thunderstorm winds.

Thunderstorm Wind, Lynchburg (C)

When
June 9, 5:48 PM EST
Where
Lynchburg (C) County, 1.18 mi NW of Buncher
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.461, -79.196

A tree was blown down along John Scott Drive by severe thunderstorm winds.

Thunderstorm Wind, Lynchburg (C)

When
June 9, 5:54 PM EST
Where
Lynchburg (C) County, 1.12 mi N of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.416, -79.222

A tree was blown down in the Blue Ridge Farms Neighborhood by severe thunderstorm winds.

Thunderstorm Wind, Lynchburg (C)

When
June 9, 6:05 PM EST
Where
Lynchburg (C) County, 1.44 mi WSW of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.412, -79.174

A tree was blown down by thunderstorm winds along Landover Place.

Thunderstorm Wind, Lynchburg (C)

When
June 9, 6:14 PM EST
Where
Lynchburg (C) County, 2.45 mi SSE of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.367, -79.202

A tree was blown down by thunderstorm winds along the entrance ramp to Highway 501 from Fort Avenue.

Heavy Rain, Lynchburg (C)

When
June 9, 7:00 PM EST to 9:00 PM EST
Where
Lynchburg (C) County, 2.31 mi W of Lynchburg Falwell Ar
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
37.379, -79.162

Heavy rainfall of 2 to 3 inches in a few hours caused the partial collapse of a roof at a manufacturing plant in Lynchburg. About 35 employees were working inside the plant when the storm began but safely evacuated before the roof collapsed. The collapse opened up a hole in the roof of the rear of the building, measuring about 75 foot by 100 foot. A broken water main and a partially opened roof resulted in about an inch of flooding inside the plant according to reports. A CoCoRaHS observer at Lynchburg 1.3 SSW measured 2.24 for the 24 hours ending 7AM local time and a nearby observer at Lynchburg 1.3 SSW had 2.21 inches.

Flash Flood, Lynchburg (C)

When
June 9, 7:17 PM EST to 8:17 PM EST
Where
Lynchburg (C) County, 2.09 mi NNW of (Lyh)glenn Fld Lynch to 2.36 mi E of Blue Ridge Farms
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.360, -79.208

Flash flooding was reported at several locations around Lynchburg including Sussex Avenue, Wards Ferry Road, Twin Oaks Drive and Greenwood Drive which was flooded by overflow from Blackwater Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752638, 752641, 752643, 752644, 752645, 752646, 769493, 769167.